Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

NPfIT rebuts confidentiality fears

A paucity of options means GPs are often prescribing prochlorperazine to elderly patients with chronic balance problems ­ despite a risk of side-effects and little evidence of effectiveness.

Nearly half of patients referred to an ENT clinic for balance problems had been prescribed the drug long-term, according to a new audit.

ENT specialists said GPs 'spent more time taking people off the drug than putting them on it' and urged GPs to actively persuade patients that the drugs could not benefit them long-term.

The audit of 51 newly referred patients found 43 per cent had been prescribed the drug on a regular basis with repeat prescriptions and 25 per cent had been prescribed it on an as-required basis.

After conducting a formal review of the available evidence, the researchers warned the drug should only be used short term and was associated with an increased risk of parkinsonism, dystonia, arrhythmias and seizures.

Audit leader Dr Alok Sharma, ENT registrar at James Paget Hospital in Great Yarmouth, Norfolk, warned: 'The side-effects of prochlorperazine are a particular problem in elderly patients who have been prescribed it for an unspecified balance problem. In spite of this our data shows that long-term prochlorperazine is widely prescribed. There is no evidence that it is beneficial and good evidence that it is harmful.'

Dr Aled Rowlands, a GP who has worked as a clinical assistant in ENT for 20 years, said he was not surprised by the results.

'In my experience ENT specialists spend more time taking people off the drug than putting them on it,' he said.

'It's a problem because in the long term you are more likely to delay a patient's recovery as most people get better through central adaptation.'

Dr Rowlands, who is a GP in Bicester, Oxfordshire, said in the early stages the drug could be helpful and patients often wanted to stay on it ­ but added no patient should be taking it for more than a few weeks.

By Emma Wilkinson

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say